TOPICS

Corticosteroid and Fragrance Allergy Exacerbating Scalp Psoriasis

Sharon E. Jacob, MD, University of California, San Diego and Rady Children’s Hospital, San Diego, California;; Dan Butler, BS, University of Arizona, School of Medicine, Tucson, Arizona; Elise Herro, MD, University of Texas Health Science Center, San Antonio, Texas

Disclosure: The authors report no relevant conflicts of interest.  

Abstract
Increasing evidence indicates that allergic contact dermatitis can worsen pre-existing psoriasis. The authors highlight a delayed-hypersensitivity reaction to a common psoriasis medication and discuss therapeutic interventions.
(J Clin Aesthet Dermatol. 2014;7(2):54–55.)

Topical corticosteroids are first-line agents in the treatment of psoriasis, particularly for those with predominant scalp involvement.[1] Allergic contact dermatitis (ACD) to corticosteroids is well documented, especially in those treated for chronic conditions, such as atopic dermatitis, venous stasis dermatitis, and psoriasis.[2–4] The authors present a case of contact allergy to clobetasol proprionate foam as well as to fragrance mix 1 in a patient with psoriasis.

A 29-year-old female veteran with a longstanding history of scalp psoriasis, well controlled with clobetasol proprionate foam for seven years, presented with a four-month history of worsening disease. The foam was no longer effective, and she experienced repeated bouts of intractable scalp pruritus. She was pre-emptively switched to an alternate structural class of steroid, namely, fluocinolone oil 0.01%. This resulted in diminished pruritus, but her scalp psoriasis did not improve. The possibility of the lower potency steroid not being effective was entertained however since the symptomatic improvement suggested a possible contact allergy.

She was tested with the 80 allergen American Contact Dermatitis Core Series (which includes propylene glycol 30% aqueous, the structural class A corticosteroid, tixocortol-21-pivalate, the structural class B corticosteroids: budesonide 0.1% petrolatum and triamcinolone 1% petrolatum, the structural class D1 cortiocosteroid, clobetasol-17-propionate 1%, the structural class D2 corticosteroid, hydrocortisone-17-butyrate, in addition to cetyl steryl alcohol 20% petrolatum and sorbic acid 2% pet and sorbitan sesquioleate 20% petrolatum). Her patch test showed positive reactions to clobetasol proprionate 1+ and fragrance mix 1 1+. A repeat open application test (R.O.A.T.) performed with the foam twice daily on her antecubital fossa demonstrated a 1+ reaction on the sixth day, supporting the clinical relevance of the foam in the etiology of her ACD. The patient remained on fluocinolone oil and was directed to only use scalp and hair products that were fragrance free. Avoidance of the clobetasol and fragrances resulted in improvement of her psoriasis and remission of the pruritus. She has since remained on fluocinolone twice a week and has been stable with very minimal psoriatic disease for almost two years.

ACD can worsen psoriasis, often in association with long-term topical treatment.[5] A striking predominance of sensitivity to topical medicaments and fragrances in psoriatics has been previously noted.[6] While hypersensitivity reactions to corticosteroids may be rare in the general population, they are not uncommon in patients who chronically are treated with them and have been reported in association with both stasis and atopic dermatitis.[7] Notably, they have also been reported in association with psoriasis.[4,6] That said, ACD in psoriasis may often be overlooked as it can be in patients with other primary dermatoses.

The psoriasis patient described in this case received the benefit of patch testing. The crucial switch from the superpotent Class 1/structural class d1 corticosteroid, clobetasol proprionate, to the mild Class 6/structural class b corticosteroid, fluocinolone oil, along with fragrance avoidance was clinically impactful. Notably, there is a new 3 class structural classification for corticosteroids, created on the basis of their potentially reactive properties, as well as structural methylation and halogenation,[3] to help minimize cross reactivity when a class change is required, which replaces the old structural class A-D2. This case highlights the importance of patch testing in worsening psoriasis, alternate corticosteroid structural classes, and avoiding fragrances.

References
1.    Mason AR, Mason JM, Cork MJ, et al. Topical treatments for chronic plaque psoriasis of the scalp: a systematic review. Br J Dermatol. 24 June 2013 [epub ahead of print].
2.    Vatti RR, Ali F, Teuber S, et al. Hypersensitivity reactions to corticosteroids. Clin Rev Allergy Immunol. 9 April 2013 [epub ahead of print].
3.    Baeck M, Goossens A. Immediate and delayed allergic hypersensitivity to corticosteroids: practical guidelines. Contact Dermatitis. 2012;66(1):38–45.
4.    Unwala RD, Alonso M, Stechschulte S, Jacob SE. Patch testing patients with worsening psoriasis vulgaris. J Dermatol Nurses Assoc. 2009;1(6):353–356.
5.    Unwala R, Stechschulte S, Jacob SE. Patch testing patients with worsening psoriasis vulgaris. J Dermatol Nurses Assoc. 2009;1(6):353–356.
6.    Malhotra V, Kaur I, Saraswat A, Kumar B. Frequency of patch-test positivity in patients with psoriasis: a prospective controlled study. Acta Derm Venereol. 2002;82(6):432-435.
7.     Vatti RR, Ali F, Teuber S, et al. Hypersensitivity reactions to corticosteroids. Clin Rev Allergy Immunol. 2013 Apr 9 [epub ahead of print].

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn